Cosmetic Gum Contouring Questions and Answers Archive

Dec
2001

Q&A: Should I stop Accutane for acne and how far in advance before having oral surgery?

Question:

I've been taking Accutane for acne 20 mg (.5mg/kg) once a day for 5 weeks . I have since developed an infection around a wisdom tooth, and it looks like it needs to be removed. Should I stop the Accutane, and, if so, how long should I wait before oral surgery?

- Sarah

Answer:

 David A. King, DDS - LocateADoc.com

Good question. Accutane must be stopped several months prior to cosmetic laser surgery due to its affects on sebaceous gland function and skin keratinization. It is also well known to affect many other areas of your body, including inhibiting contraceptive drugs. Oral skin has both areas of keratinization and without and there are no sebaceous glands in the oral cavity so the chance of problems are most likely small but may slow the healing of the gum tissue. I would suggest you also contact the prescribing doctor.

-- David A. King, DDS
Wilmington, Delaware



Aug
2001

Q&A: I have braces, take an anti-convulsant which makes my gums swell, and some gum was surgically removed for the braces. What can I do?

Question:

I am an adult with braces. I also am taking an anticonvulsant medication that causes gum swelling, which is especially severe after each orthodontic treatment. I was told by my orthodontist before putting the braces on that my medications would not be a problem in the treatment. Obviously, he was wrong. The braces have so aggravated the gum swelling that I have already had to have part of my gum removed to reduce the swelling caused by the braces/medications. I have not had the braces tightened in over five months because of the severe swelling that always happens afterwards. My orthodontist's solution to this problem is for me to either find a new anticonvulsant medication or keep having my gum cut out. However, I cannot switch medications now because of the two year restriction of driving priviledges that would be necessary in order to make sure the new medication works. I cannot keep having part of my gum cut out because I cannot afford numerous periodontist bills in addition to the orthodontist bills. My orthodontist will not remove the braces until his entire fee is paid, which I cannot afford up front. I am on a payment plan, and it will not be completely paid off for quite some time. Meanwhile, I am stuck with braces that are not able to be tightened or removed. I am considering retaining legal counsel in this matter since the orthodontist obviously was in error about my medications, but I fear that it will be cheaper to just pay the orthodontist his entire bill so he will remove the braces. I am also hoping to be ale to find another orthodontist that will remove the braces for me, but I suspect that a different one will not "step in" on this matter. So,what exactly should I do now?

- Danyse

Answer:

Debra Gray King, DDS - LocateADoc.com

The Internet can do a lot, but it is difficult, if not impossible, to properly diagnose your condition without seeing you. Therefore, my general comments should not be considered a substitute for second opinions from appropriate dental and medical doctors who have the benefit of your case history and a thorough in-person examination. Having said that, let me share with you that I am very sorry to hear of your problems. As you are aware, certain anti convulsant drugs may cause swelling of the gum tissues in certain patients. It is extremely difficult to predict how and to what extent a person's gums will swell due to a medication. This is because side effects from a medication can and do vary from person to person. Also, as discussed below, there are a number of other factors in play beyond the medication that may be contributing to your gum swelling. Therefore, I do not think that the orthodontist can be held responsible for your present situation. Patients who notice a change in their gums while taking a medication should consult with their physician and their dentist to get a diagnosis and to see whether they can or should change medications. Swollen gums make it easier for bacteria to accumulate on the teeth, invade gum tissue and spread to a tooth's bony support. If too much bone is lost, teeth can fall out. When dealing with gum enlargement, the patient must be especially vigilant about oral hygiene while they are on the medications causing it. This is because it can become a vicious cycle. The initial gum swelling caused by the medication can make it harder for patients to properly brush or floss away bacterial plaque from teeth. That can increase the risk of plaque, infection, etc., etc. Many times, however, if the swelling is caught early enough, it is easier to treat and bring under control. At this point, it seems like you should have your teeth professionally cleaned every 2 - 4 weeks. You should also maintain a vigorous home care program such as brushing and flossing at least 3 times a day and rinsing each time with something like Peridex. Follow this regimine until you see some improvement in your gums, then re-evaluate with your dentist. Hopefully, this therapy will allow your braces to be tightened on schedule. I would also recommend that your physician consider switching you to another medication. I understand that this may impact your life in connection with driving privileges, etc. but your health is of the utmost concern. Here are a couple of more things to explore. A removable orthodontic device like Invisalign may be an option for you. Also, an alternative to braces in many cases is porcelain veneers. You may want to look into them in lieu of braces. Go to the American Academy of Cosmetic Dentistry (www.AACD.com) to find an accredited cosmetic dentist to discuss this option. Good luck. I hope this helps.

--Debra Gray King, DDS
Atlanta, Georgia



Jul
2001

Q&A: Is it possible to get a crown that matches my veneers in color and finish?

Question:

I have three veneers and a crown in the top,front of my mouth. When I had this work completed, all four teeth matched. Since that time, the crown lost the finish and I had to have it replaced. I spent four months with a temporary in my mouth while the crown was returned several times because it was not correct. I am very upset with the finished product. My crown looks fake and you can see metal through the top of it.I am embarrassed to open my mouth. Is it possible to get a crown to match the veneers? I have consulted another dentist but I am scared that the next crown might be worse.Is it possible to get a crown with the same finish as the veneers? How do I locate a good cosmetic dentist? Thank you for your help!

- Cindy

Answer:

Debra Gray King, DDS - LocateADoc.com

The problem that you are having was caused in part by the type of crown that was placed. The crown you have described is called a porcelain fused to metal (or PFM) crown. Sometimes PFM crowns are fabricated where the metal margin shows at the gum line and this can give an unsightly aesthetic result. They also frequently lack the translucency and coloring of a natural tooth. If at all possible, an all-porcelain crown would be preferable from an aesthetic standpoint. An all-porcelain crown has the same type of material as was used in the veneers (porcelain) and therefore stands a greater liklihood of matching the veneers. Another problem that arisies in your case is that it presents more of a challenge to the cosmetic dentist and lab to match a single tooth color that is placed after the other restorations are already in place. To the extent that the lab, dentist, batch of porcelain, etc. are different, color and texture matching is made more difficult. Finding a good cosmetic dentist may appear difficult. This is partly because cosmetic dentistry is not presently recognized as a specialty branch of dentistry and many general dentists perform some types of cosmetic dental procedures. But, choosing one with the right education and experience that compliment your needs and wants is critical to achieving the most successful outcome. The best way to find an accredited cosmetic dentist is go to www.aacd.com, which is the website of the American Academy of Cosmetic Dentistry. The AACD is the leading organization for cosmetic dentistry and it has a rigorous accreditation process whereby dentists must demonstrate their excellance in the art and science of cosmetic dentistry to a panel of judges. Good luck on getting a gorgeous smile!

--Debra Gray King, DDS
Atlanta, Georgia